Acetaminophen intoxication in a dog
Gabriella Diamantino, Darren Wood, Felipe Reggeti, Melanie Iverson, Christopher Drolet
Department of Pathobiology, University of Guelph. Guelph, ON (Diamantino, Wood, Iverson), Clinical Studies, University of Guelph. Guelph, ON (Drolet), Animal Health Laboratory, University of Guelph, Guelph, ON (Reggeti)
AHL Newsletter, 2021;25(2):29.
A 5-year-old, female spayed Australian cattle dog developed acute vomiting and non-hemorrhagic brown diarrhea after spending time off-leash in a park. Radiographs were performed at the family veterinarian and granular mineralized material was observed in the stomach. The patient was referred to the Ontario Veterinary College Health Sciences Centre (OVC-HSC) emergency hospital for supportive care and further diagnostic testing. Upon presentation, the patient was estimated to be 5% dehydrated, had brown mucous membranes, bilateral conjunctival edema, and an increased respiratory rate (up to 50 breaths per minute, reference interval (RI) 20-34/min) and effort. Venous blood gas revealed mild respiratory alkalosis (pCO2 32.3 mmHg, RI 36-52 mmHg) and markedly elevated methemoglobin levels (25.6%, RI 0-2.2%) (1).
Given the timeline of clinical presentation, it was suspected that the patient was exposed to a toxin at the park. Acetaminophen intoxication was the primary differential diagnosis; therefore, appropriate treatment was initiated. Other possibilities included onion, garlic, or naphthalene intoxication (2).
At presentation to the OVC-HSC, the hematocrit was 0.48 L/L (RI 0.39 – 0.56L/L), but two days later there was a moderate normocytic normochromic anemia (hematocrit 0.23 L/L (RI 0.39 – 0.56L/L)) with marked poikilocytosis consisting of eccentrocytes, ghost cells and low numbers of schistocytes. Heinz bodies were present in about 80% of erythrocytes including on ghost cells (Fig. 1), indicating oxidative injury and intravascular hemolysis, respectively.
Figure 1. Blood smear with numerous eccentrocytes (red arrow), sometimes with associated Heinz bodies (blue arrow) and ghost cells (black arrow). The latter also occasionally contained Heinz bodies (black arrowhead). Wright’s stain (1000x).
The serum biochemistry profile revealed hepatocellular injury, as indicated by severely increased ALT activity with a peak of > 10844 U/L (RI 19 – 107 U/L) on day 2 of hospitalization. On the third day, ALT decreased to 4503 U/L (RI 19 – 107 U/L)), and total bilirubin was 203 umol/L (RI 0-4 umol/L).
The patient developed facial swelling, hemorrhagic and watery diarrhea, hemoglobinuria, continued hemolysis, and persistent methemoglobinemia. Given the poor prognosis, humane euthanasia was elected. On postmortem evaluation, there was icterus, subcutaneous edema, zonal hepatopathy with multifocal areas of pallor (compatible with centrilobular necrosis), bladder hemorrhage, kidney pigmentation, and myocardial hemorrhage. There was severe hepatic necrosis with marked bile stasis on histopathology. The kidneys exhibited mild tubular necrosis with hemoglobin casts and mineralization. Hemorrhage was observed in multiple organs and was considered consistent with coagulopathy secondary to liver failure.
Acetaminophen toxicity is dose-dependent, and suspicion of intoxication is based on the presence of methemoglobinemia, hemolytic anemia and acute hepatic failure. Acetaminophen is metabolized in the liver via three pathways which include glucuronidation, sulfation and cytochrome P450 oxidation (3). In cases of overdose, there is an increased amount of N-acetyl-p-benzoquinone (NAPQI), a product secondary to the P450 metabolic pathway, which leads to cellular membrane damage, hepatic necrosis and nephrotoxicity characterized by proximal tubular necrosis (3). Erythrocytes undergo oxidative damage leading to methemoglobinemia (2).
In the current case, acetaminophen intoxication was initially a presumptive diagnosis based on compatible clinical signs and postmortem findings, but was later confirmed by serum acetaminophen measurement. A liquid chromatography-mass spectrometry test was performed which confirmed the presence of acetaminophen at an estimated concentration of 296 ng/ml. In the literature, toxicosis by acetaminophen is associated with plasma concentration greater than 200mg/ml (3). Here, the dose detected did not likely reflect the peak concentration in the patient’s serum since the sample was collected up to three days after hospitalization and acetaminophen has a relatively short elimination half-life (~1 hr). AHL
1. Troia R, et al. Circulating methemoblogin fraction in dogs with sepsis. Front Vet Sci 2020;7:1–7.
2. Schell MM, Gwaltney-Brant S. OTC Drugs. In: Small Animal Toxicology Essentials. Poppenga RH and Gwaltney-Brant S, eds. John Wiley and Sons, Inc., 2011;231–239.
3. Sellon RK. Acetaminophen. In: Small Animal Toxicology, 3rd ed. Talcott P and Peterson M, eds. Elsevier, 2012;423–429.